Alert archive / Pennsylvania / Flash Flood Warnings in 2024

Flash Flood Warning 5, NWS State College, PA

August 3, 2024Perry County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 3, 2024, 1:42 PM EDT for Perry County, Pennsylvania. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2024, 1:42 PM EDT (17:42 UTC)
Expired
Aug 3, 2024, 2:58 PM EDT
In force
76 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Perry County, PA

The radar

The State College radar (KCCX), 82 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2024-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2024-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WGUS51 KCTP 031742
FFWCTP
PAC099-031945-
/O.NEW.KCTP.FF.W.0005.240803T1742Z-240803T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
142 PM EDT Sat Aug 3 2024

The National Weather Service in State College has issued a

* Flash Flood Warning for...
  Southwestern Perry County in south central Pennsylvania...

* Until 345 PM EDT.

* At 142 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Loysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4039 7730 4036 7732 4034 7735 4033 7740
      4033 7743 4035 7744 4036 7742 4038 7738
      4039 7736 4040 7732

FLASH FLOOD...RADAR INDICATED

$$

DeVoir
2 follow-up statements
775 
WGUS71 KCTP 031822
FFSCTP

Flash Flood Statement
National Weather Service State College PA
222 PM EDT Sat Aug 3 2024

PAC099-031945-
/O.CON.KCTP.FF.W.0005.000000T0000Z-240803T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry PA-
222 PM EDT Sat Aug 3 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT THIS 
AFTERNOON FOR SOUTHWESTERN PERRY COUNTY...

At 222 PM EDT, Doppler radar indicated heavy rainfall has 
temporarily ended across the warning area after up to 3 inches fell 
southwest of Loysville. Excessive runoff will continue over the area 
for the next hour and an additional shower or thunderstorm may also 
move over the warning area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Loysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4039 7730 4036 7732 4034 7735 4033 7740
      4033 7743 4035 7744 4036 7742 4038 7738
      4039 7736 4040 7732

FLASH FLOOD...RADAR INDICATED

$$

DeVoir
064 
WGUS71 KCTP 031858
FFSCTP

Flash Flood Statement
National Weather Service State College PA
258 PM EDT Sat Aug 3 2024

PAC099-031908-
/O.CAN.KCTP.FF.W.0005.000000T0000Z-240803T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry PA-
258 PM EDT Sat Aug 3 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN PERRY COUNTY...

The heavy rain has ended for now. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 1000 PM EDT Saturday for a 
portion of central Pennsylvania.

&&

LAT...LON 4039 7730 4036 7732 4034 7735 4033 7740
      4033 7743 4035 7744 4036 7742 4038 7738
      4039 7736 4040 7732

$$

DeVoir

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 12:26 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 3, 12:26 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service State College PA
1226 PM EDT Sat Aug 3 2024

.SYNOPSIS...
* Another round of thunderstorms capable of drenching downpours
  and strong gusty winds this afternoon into the evening
* Rain-free in most areas Sunday into Monday with surge of late
  summer heat and humidity
* Increased storminess likely on Tuesday followed by seasonably
  cooler and potentially unsettled/wet conditions to the north
  of TD Four through the middle to later part of next week

&&

.NEAR TERM /THROUGH TONIGHT/...
...1615Z Update...
After consultation with neighboring offices, decided upon a
Flash Flood Watch for most of our CWA through early this
evening. Slow moving training cells already producing 1-2" per
hour stripes across western/central/south central parts of my
CWA. Highest threat for excessive rainfall will be over SC to SE
parts of central PA including the Ridge and Valley region, where
more robust deep layer moisture, training cells and tall skinny
CAPEs give greater rainfall rates. Will run the Flash Flood
Watch through 02z. Southeast areas may see a damaging wind
threat for a few hours this afternoon as CAMs suggest the
potential for a bowing line segment in response to model
increase in bulk shear and mid level drying evident in lower PWs
nosing into the Laurel Highlands. Beneficial rainfall will be
received by many, but some will see too much in too short a
period of time.

...Previous Discussion...
Slow moving 5H trough tracking across
central PA today with humid conditions prevailing. We're
tracking slow moving downpours across parts of central and north
central PA this morning, and expecting at least a marginal
severe weather threat across southern and southeastern sections
where some speed shear may support bowing segments. Training
will be a sighnificant concern with this pattern, both in the
pivot area over north central PA and across SC and SE portions
of central PA before any line segments become progressive/bow.
Key messages again center around 1) potential for locally heavy
to excessive rainfall/flooding risk and 2) scattered strong to
severe storm clusters capable of producing damaging wind gusts.
Both threats are maximized in southeast PA.

Slow moving upper trough will shift east from the lower Great
Lakes/Ohio Valley toward the northern Appalachians and Mid
Atlantic vicinity through tonight. A prolonged period of
favorable moisture transport/flux of rich pwats 1.5-2" along
and ahead quasi stationary/slow moving sfc front suggests
potential for high rain rates particularly within a corridor
near/east of the I81. Recent rainfall has made a dent in
reducing FFG in some parts of the Lower Susquehanna Valley (LSV)
and the hires model signal is bullish for spot amounts over 2-3
inches based on 03/00Z HREF PMM/LPMM. Depending on how model
guidance and radar trends evolve through the late morning, the
dayshift may consider a short-fused FF watch for portions of the
LSV. WPC has upgraded this area to a slight risk ERO or level 2
risk (out of 4).

Secondary concern today is severe t-storm threat which is also
focused over the far southeast part of the CWA. To the east of
the aforementioned slow moving boundary, a very moist and
unstable airmass will reside with Td in the low 70s. Effective
shear magnitudes trend higher vs. yesterday and peak around
30kts over the far southeast zones offering a greater risk of
severe storms; SPC has upgraded to a slight risk corridor
(level 2 of 5) with accompanying 15-29% damaging wind probs
which includes the eastern portions of York and Lancaster
County.

Convection should weaken/decrease in coverage by late evening
with max POPs for lingering showers overnight in the eastern
portion of the CWA.

Fcst high temps in the upper 70s to upper 80s are near to a few
degrees above early August climo, with the largest departures
from the historical average (+5F) over the mid and LSV. Another
humid/muggy night ahead with patchy dense fog into early Sunday
morning.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The northwest half of CPA should enjoy a rain-free end to the
first weekend of August. Latest guidance suggests a slightly
drier (lower pwat) westerly flow behind the exiting trough will
provide fair weather Sunday across this part of the forecast
area along with lower humidity. Meanwhile, showers and non-
severe t-storms/downpours will be possible particularly over
the extreme eastern/southeastern portion of the CWA Sunday
afternoon/evening.

Sfc ridge briefly building into CPA in the wake of departing
upper trough/sfc front brings dry wx along with areas of fog
again for Sunday night into early Monday morning with lows
60-70F.

While Monday PM looks to be mainly dry on balance particularly
for the southern half to 2/3 of the area, a sfc frontal zone
sinking southward from the St. Lawrence Valley impinging on a
very warm/hot/humid airmass could trigger a couple of tstm
clusters capable of producing strong/dmg winds over the northern
tier of CPA. SPC has introduced a marginal risk SWO for day 3
(level 1 of 5) that includes the north central PA counties to
the north of I80. There is increasing variability within the
model output regarding convective activity along/ahead of the
southward advancing boundary and potential upstream MCS diving
southeast from the Great Lakes Monday night.

Monday will be very warm to hot with max temps +5-10F above
climo in the 85-95F range. Heat index values may approach the
century mark in the LSV. Monday looks like the hottest day next
week.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Most medium range guidance develops an upstream wave on the
stalled front, tracking it across Central PA Tues PM into Wed.
This scenario supports a decent chance of showers/tsra in the
late Tuesday to Wednesday timeframe.

Odds appear to favor fair weather with near to slightly below
normal temperatures during the second half of next week
associated with high pressure building across the Grt Lks.
However, there remains some uncertainty with regard to how far
south Wednesday's cold front gets before stalling out.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Showers with an embedded -TSRA will continue south of a KJST-
KAOO-KMDT line to begin the forecast period.

Most high res guidance suggesting there will be fog potential
for all sites from UNV north. This is already occurring at KBFD
and KIPT. There is lower confidence in fog development across
the southern half of the area, but there is around a 20-30%
chance of MVFR visibilities impacting MDT and LNS.

Fog conditions will gradually improve after sunrise but this
will be just in time for the return of -SHRA and -TSRA/VCTS from
south to north. Tried to time the transition to precipitation
using high res short term models. Feel confident (>70%) in this
scenario as they have initialized well with respect to the
current conditions.

Another round of thunderstorms is expected this afternoon, with
storms initially developing across the west during the late
morning/early afternoon, then moving and developing eastward.
These storms will reach eastern sites by ~20Z. This timing may
need to be refined with later TAF issuances as the development
takes place. Gusty winds and brief restrictions will be possible
with any of the storms.

Outlook...

Sun...Periods of showers and storms expected over the weekend.

Mon...Lingering scattered TSRA/SHRA with a stationary front to
the north.

Tue...Scattered SHRA/TSRA mainly NW PA, restrictions possible.

Wed...Restrictions possible in SHRA/TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 PM EDT this evening for PAZ006-010>012-
017>019-024>028-035>037-041-042-045-046-049>053-056>059-
063>066.

&&

SYNOPSIS...DeVoir/Steinbugl
NEAR TERM...DeVoir/Steinbugl
SHORT TERM...DeVoir/Steinbugl
LONG TERM...Bauco/Bowen
AVIATION...Bauco/Tyburski
Hazardous weather outlook, Aug 3, 1:21 PM EDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
121 PM EDT Sat Aug 3 2024

PAZ012-017>019-024>028-035-041-042-045-046-049-050-041730-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Fulton-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-
121 PM EDT Sat Aug 3 2024

...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ033-034-041730-
Somerset-Bedford-
121 PM EDT Sat Aug 3 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is an elevated risk of excessive rainfall this afternoon that
could result in isolated flooding particularly in urban areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ057>059-064-041730-
Dauphin-Schuylkill-Lebanon-Adams-
121 PM EDT Sat Aug 3 2024

...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 591 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-051>053-056-063-041730-
Franklin-Montour-Northumberland-Columbia-Perry-Cumberland-
121 PM EDT Sat Aug 3 2024

...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ065-066-041730-
York-Lancaster-
121 PM EDT Sat Aug 3 2024

...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 591 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-041730-
Warren-McKean-
121 PM EDT Sat Aug 3 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-010-011-037-041730-
Potter-Elk-Cameron-Tioga-
121 PM EDT Sat Aug 3 2024

...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 12:24 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service State College PA
1224 PM EDT Sat Aug 3 2024

PAZ063-065-031700-
York PA-Cumberland PA-
1224 PM EDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN YORK AND CENTRAL
CUMBERLAND COUNTIES THROUGH 100 PM EDT...

At 1223 PM EDT, Doppler radar was tracking a strong thunderstorm over
Carlisle, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carlisle, Mechanicsburg, Plainfield, Schlusser, Boiling Springs,
Dillsburg, Mount Holly Springs, Shiremanstown, New Kingstown,
Wertzville, Siddonsburg, Hogestown, Carlisle Springs, Messiah
College, and Penn State Dickinson School Of Law.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4015 7736 4030 7712 4031 7705 4031 7703
      4017 7690 4006 7712 4007 7714 4003 7719
      4002 7722 4002 7723
TIME...MOT...LOC 1623Z 233DEG 16KT 4013 7722

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Martin

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:28 PM EDTSpecial Weather StatementCTPYork17 min
Aug 3, 7:09 AM EDTSpecial Weather StatementCTPClearfield51 min
Aug 3, 12:14 PM EDTFlood WatchCTPAdams, Blair, Cambria, Cameron, Centre, Clearfield and 23 more9 hr
Aug 3, 12:24 PM EDTSpecial Weather StatementCTPCumberland36 min
Aug 3, 12:47 PM EDTFlash Flood WarningCTPCumberland2 hr
Aug 3, 1:01 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Huntingdon, Perry44 min
Aug 3, 1:49 PM EDTSpecial Weather StatementCTPDauphin, Lebanon41 min
Aug 3, 1:58 PM EDTSpecial Weather StatementCTPTioga32 min
Aug 3, 2:12 PM EDTSpecial Weather StatementCTPCentre33 min
Aug 3, 2:14 PM EDTSpecial Weather StatementCTPFranklin, Fulton31 min
Aug 3, 2:22 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton38 min
Aug 3, 2:24 PM EDTAreal Flood AdvisoryCTPAdams2 hr
Aug 3, 2:26 PM EDTAreal Flood AdvisoryCTPDauphin, Schuylkill2 hr
Aug 3, 2:53 PM EDTSpecial Weather StatementCTPLebanon37 min
Aug 3, 3:08 PM EDTSpecial Weather StatementCTPLancaster37 min
Aug 3, 3:12 PM EDTSpecial Weather StatementCTPBlair33 min
Aug 3, 3:40 PM EDTSpecial Weather StatementCTPLancaster, York50 min
Aug 3, 3:53 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon37 min
Aug 3, 4:01 PM EDTSpecial Weather StatementCTPBedford29 min
Aug 3, 4:30 PM EDTSpecial Weather StatementCTPLancaster30 min
Aug 3, 4:45 PM EDTSpecial Weather StatementCTPLancaster30 min
Aug 3, 5:01 PM EDTSevere Thunderstorm WarningCTPLancaster, York44 min
Aug 3, 5:26 PM EDTAreal Flood AdvisoryCTPLancaster, York2 hr
Aug 3, 5:43 PM EDTSpecial Weather StatementCTPLancaster32 min

Nearby

Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.